Here’s the skinny on body-morphing side effects whose four-letter prefix is short for “lipid,” or fat. Stretch your vocabulary.
Lipodystrophy —Abnormal fat changes, whether loss or gain. Both protease paunch and sunken cheeks, for instance, are badges. (See “Lipo: The Latest” POZ, September 2002.)
Lipoatrophy— Fat loss, most often in the limbs, buttocks and face. Losing subcutaneous fat (right under the skin) can bulge veins and sink cheeks. Nukes, especially Zerit (d4T), could be culprits. (Some ways to save face: “Cheek to Chic” April 2004.)
Lipoaccumulation— Fat gain, sometimes also called lipohypertrophy, most often in the belly and women’s breasts. Unlike your basic subcutaneous fat, this extra padding usually runs deeper (visceral fat), surrounding the abdominal organs. It can also pile on above the shoulder blades, causing buffalo hump. Most docs finger protease inhibitors or a mix of PIs and nukes, but buildup has also afflicted HIVers on protease-free regimens.
Hyperlipidemia- We’re talking inflated levels of common blood fats—cholesterol and triglycerides (see “Zip Your LIPids” November 2003). They can climb unassisted (through lousy diet or bad-luck genetics), in which case nix the lipo link. But they can also affect lipoatrophy or lipoaccumulation sufferers, landing a one-two paunch. (To fight back: “All Diet on the Western Front”.)